Chemotherapy and primary peritoneal cancer

I was diagnosed with primary peritoneal cancer the week before Christmas and started chemotherapy of taxol/carboplatin. I've had 2 chemo treatments so far, 21 days apart. The Neulasta shot given the day after chemo gives me severe bone pain, but only lasts 4-5 days. I also get a fever approximately 2 weeks after chemo which lasts 5-6 days. All labs are normal. The fever is what really gets me down. Is this normal after this type of chemo? Does everyone take Neulasta after their chemo? I'm scheduled to go to M.D.Anderson Cancer Center on March 20 and have surgery and debulking there. I'm staying down there for the rest of my chemo. Any advice will be appreciated.

Report post

13 replies. Join the discussion

Please tell the medical team about the fever. That can be a sign of infection in your body and they need to investigate that. Now, I will tell you that after taxol/carbo it is not unusual to get night sweats...its as if your body is getting rid of toxins. But if you were to take your temperature with a thermometer it would be normal. So that is why I am concerned for you...if its true fever get it checked out.

Report post

I just had my second cycle of tax/carbo and fortunately I haven't had a fever. I am experiencing the achiness which I control with a heating pad and pain meds.

Sorry, I don't get Neulasta shot.

Definitely consult your doctor!

Report post

I have had fevers but it was from a serious infection in the drain I had for Ascites. I also had fevers from a bladder infection. I don't think it is typical to have fevers from chemo...it indicates an infection. I was interested to learn that night sweats, which I have experienced, can happen with a normal temperature. I always thought there was a fever and the sweats broke it, so if you take your temp after you sweat it will be normal.

I agree with others that your onc should know about the fevers, even if it doesn't reach their threshold of calling them. For me that is 101 but consistent lower fevers are worth investigating.

Report post

Consider that your fever is a result of the Neulasta and not the chemo. I received Neulasta shots the day after infusion for many months with no real issues aside from a little bone pain. Then one month, a week after the shot, I developed high fever and pain in my abdomen. Because of the temperature and pain, I went to the ER and they found nothing and attributed it to possibly being the Neulasta. I wasn't too sure about that since I had always had it with no real issues. But it happened the next month, and then a third time -- exactly a week after the shot. I would experience high temperature (102.8 the last time) and feeling like all my organs hurt. It laid me out for about five days each time. I would just take Tylenol or Advil to keep the fever down. My oncologist decided to see how my white blood count would recover after chemo without the shot. Fortunately, it responded well. I have not had the shot in about six months, and no more fevers. This is my experience. You need to determine if there is a pattern and discuss with your doctor.

I have also been battling primary peritoneal for two years. Hang in there!

Report post

had taxol/carbo 18 weeks straight never had fever, but never had the shots either. Let them know if you have a fever.

Hugs
Sueb

Report post

Some of the Teal ladies suggested one Claritin and one Aleve the day before, the day of, and the day after my Neulasta shot. It worked for me - no more fever, sweats, aches, etc. However, I would certainly clear it with your own oncologist first.

patissimo

Report post

I have contacted My oncologist each time I've had a fever and was even hospitalized for 6 days getting every test imaginable, all with negative results. This last time, I contacted the oncologist immediately and had all negative labs and xrays again. He seems to attribute the fever to the neulasta. The on-call MD thought it may be a tumor fever. If it is caused by the neulasta, I'd be tempted not to take it,but i don't want my white count to drop either.

Report post

There is at least one other drug that helps with white blood cell counts. It is call Nupagen, and if I recall correctly, you need one injection each day for three days after chemo. I was going to receive that one instead of Neulasta if my WBC did not recover to see how it went. I am happy not to need either right now.

Report post

Thanks! I was wondering if maybe Nupagen had less side effects then Neulasta.
Also, thanks for the claritin/aleve tip patissimo.

I'm so glad I found this site. It's been more helpful and encouraging then other blogs I've read.

Report post

I had Neulasta after every chemo and also experience joint pain, achiness etc. Not fun! Never had fever tho!!

Blessings

Report post

Please try a Claritin after the shots of neulasta. Everyone at our Cancer Center takes this simple pill and it really works.

Report post

Thanks so much for the info about claritin. I will try it next week and hope it helps!

Report post

The claritin and aleve helped the bone pain after the neulasta shot--I still had pain, but not as severe. I usually get a fever about 12 days after chemo that my oncologist has determined is from the neulasta as well. I've started taking claritin and aleve again in hopes that it takes care of the fever. My blood counts are great!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders